Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Structure-preserving finite element methods for stationary MHD models

Authors: Kaibo Hu and Jinchao Xu
Journal: Math. Comp. 88 (2019), 553-581
MSC (2010): Primary 65N30, 65N12
Published electronically: May 29, 2018
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We develop a class of mixed finite element schemes for stationary magnetohydrodynamics (MHD) models, using the magnetic field $ \bm B$ and the current density $ \bm j$ as discretization variables. We show that Gauss's law for the magnetic field, namely $ \nabla \cdot \bm {B}=0$, and the energy law for the entire system are exactly preserved in the finite element schemes. Based on some new basic estimates for $ H(\mathrm {div})$ finite elements, we show that the new finite element scheme is well-posed. Furthermore, we show the existence of solutions to the nonlinear problems and the convergence of the Picard iterations and the finite element methods under some conditions.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65N30, 65N12

Retrieve articles in all journals with MSC (2010): 65N30, 65N12

Additional Information

Kaibo Hu
Affiliation: Beijing International Center for Mathematical Research, Peking University, Beijing 100871, People’s Republic of China
Address at time of publication: Department of Mathematics, University of Oslo, P.O. Box 1053, Blindern, Oslo, Norway

Jinchao Xu
Affiliation: Center for Computational Mathematics and Applications and Department of Mathematics, The Pennsylvania State University, University Park, Pennsylvania 16802

Keywords: Divergence-free, stationary, MHD equations, finite element
Received by editor(s): March 20, 2015
Received by editor(s) in revised form: January 29, 2016, November 13, 2016, September 18, 2017, and November 12, 2017
Published electronically: May 29, 2018
Additional Notes: This material is based upon work supported in part by the US Department of Energy Office of Science, Office of Advanced Scientific Computing Research, Applied Mathematics program under Award Number DE-SC0014400 and by Beijing International Center for Mathematical Research of Peking University, China.
The first author was supported in part by the European Research Council under the European Union’s Seventh Framework Programme (FP7/2007-2013)/ERC grant agreement 339643.
Article copyright: © Copyright 2018 American Mathematical Society

American Mathematical Society